Alert archive / Illinois / Beach Hazards Statements in 2019

Beach Hazards Statement 10, NWS Chicago, IL

August 14, 2019Lake County, Illinois

NWS Chicago, IL issued this beach hazards statement at Aug 14, 2019, 7:25 PM CDT for Lake County, Illinois. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Aug 14, 2019, 7:25 PM CDT (00:25 UTC)
Expired
Aug 15, 2019, 1:00 PM CDT
In force
18 hr
Issued by
NWS Chicago, IL

County Lake County, IL

The radar

The Chicago radar (KLOT), 85 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.4 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2019-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2019-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1053 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

188 
WHUS43 KLOT 150025
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
725 PM CDT Wed Aug 14 2019

ILZ006-014-150830-
/O.NEW.KLOT.BH.S.0010.190815T0025Z-190815T2100Z/
Lake-Cook-
725 PM CDT Wed Aug 14 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THURSDAY AFTERNOON...

The National Weather Service in Chicago has issued a Beach
Hazards Statement...which is in effect through Thursday
afternoon. 

* LOCATION...Lake and Cook Counties in Illinois.

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...4 to 6 feet.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you into deeper water along the pier structure.

Exposed beaches are more likely to experience the most
significant wave and current impacts. Impacts at beaches with
protective breakwalls or jetties will be subject to the
orientation of structures as well as wind and wave direction.

For information on swim advisories or bans at Chicago beaches
visit: www.cpdbeaches.com.

&&

$$
4 follow-up statements
065 
WHUS43 KLOT 150239
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
939 PM CDT Wed Aug 14 2019

ILZ006-014-151045-
/O.CON.KLOT.BH.S.0010.000000T0000Z-190815T2100Z/
Lake-Cook-
939 PM CDT Wed Aug 14 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THURSDAY
AFTERNOON...

* LOCATION...Lake and Cook Counties in Illinois.

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...4 to 6 feet.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you into deeper water along the pier structure.

Exposed beaches are more likely to experience the most
significant wave and current impacts. Impacts at beaches with
protective breakwalls or jetties will be subject to the
orientation of structures as well as wind and wave direction.

For information on swim advisories or bans at Chicago beaches
visit: www.cpdbeaches.com.

&&

$$
617 
WHUS43 KLOT 150839
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
339 AM CDT Thu Aug 15 2019

ILZ006-014-151730-
/O.CON.KLOT.BH.S.0010.000000T0000Z-190815T2100Z/
Lake-Cook-
339 AM CDT Thu Aug 15 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
AFTERNOON...

* LOCATION...Lake and Cook Counties in Illinois.

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...4 to 6 feet.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you into deeper water along the pier structure.

Exposed beaches are more likely to experience the most
significant wave and current impacts. Impacts at beaches with
protective breakwalls or jetties will be subject to the
orientation of structures as well as wind and wave direction.

For information on swim advisories or bans at Chicago beaches
visit: www.cpdbeaches.com.

&&

$$

Kluber
555 
WHUS43 KLOT 151447
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
947 AM CDT Thu Aug 15 2019

ILZ006-014-151800-
/O.EXT.KLOT.BH.S.0010.000000T0000Z-190815T1800Z/
Lake-Cook-
947 AM CDT Thu Aug 15 2019

...BEACH HAZARDS STATEMENT NOW IN EFFECT UNTIL 1 PM CDT THIS
AFTERNOON...

* LOCATION...Lake and Cook Counties in Illinois.

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...3 to 5 feet.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life threatening waves and currents are expected at the beaches.
People visiting the beaches should stay out of the water.

Rip currents are powerful channels of water flowing quickly away
from shore, which occur most often at low spots or breaks in
sandbars. Rip currents can sweep you into deeper water.

Structural currents form along piers where longshore currents and
wave action flow into the structure. Structural currents can
sweep you into deeper water along the pier structure.

Exposed beaches are more likely to experience the most
significant wave and current impacts. Impacts at beaches with
protective breakwalls or jetties will be subject to the
orientation of structures as well as wind and wave direction.

For information on swim advisories or bans at Chicago beaches
visit: www.cpdbeaches.com.

&&

$$

MTF
164 
WHUS43 KLOT 151800
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
100 PM CDT Thu Aug 15 2019

ILZ006-014-151900-
/O.EXP.KLOT.BH.S.0010.000000T0000Z-190815T1800Z/
Lake-Cook-
100 PM CDT Thu Aug 15 2019

...BEACH HAZARDS STATEMENT HAS EXPIRED...

Waves have continued to very gradually subside along the northeast
Illinois shore. Thus the Beach Hazards Statement has been allowed
to expire.

$$

MTF

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this beach hazards statement went out at Aug 14, 6:32 PM CDT, 53 minutes earlier.

Area forecast discussion, Aug 14, 6:32 PM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
632 PM CDT Wed Aug 14 2019

.SHORT TERM...
155 PM CDT

Through tonight...

Weak surface trough and associated disturbance will continue to
push southward tonight. Expect coverage of convection to begin to
wane early this evening as boundary begins to stabilize
nocturnally. Small chance a few showers could linger into the late
evening or early part of the overnight hours, particularly south
and eastern CWA. Some gradual dry air advection tonight should
lessen the fog threat compared to this morning.

- Izzi

&&

.LONG TERM...
1256 PM CDT

Thursday through Wednesday...

A rather progressive and active pattern expected across the
midsection of the country late this week through early next week as
a series of mid-level shortwaves are expected to trek through the
region during this time frame. Primary focus over the next several
days will revolve around shower/storm timing and coverage with each
respective wave.

Today/this evening's surface trough axis shifts eastward overnight
allowing for primarily dry conditions to prevail for most on
Thursday...coinciding with a weak bubble of high pressure briefly
settling overhead by Thursday afternoon and evening. The exception
may lie across parts of NW Indiana and far NE Illinois Thursday
morning as lingering moisture combined with a weak low-level
convergence axis may prove to be enough to kick off a few lingering
isolated showers. The GFS is certainly most robust with this thought
and feel that's just too widespread given incoming high pressure
(albeit weak) and suggested limited shower coverage on nearly all of
this afternoons CAMs. Otherwise, partly sunny skies expected to
prevail with afternoon highs a couple of degrees below normal -
ranging from the upper 70s - low 80s.

The next wave is progged to arrive Friday, although guidance timing
differences preclude much in the way of confidence with respect to
the highest precipitation chances across the forecast area. Given
latest trends, expecting shower chances to increase from west to
east Friday morning before coverage wanes by mid-late afternoon.
Limited instability across northern IL/NW Indiana north of a well-
defined warm front should limit overall convective chances; however,
steep low-mid level lapse rates and plenty of deep layer moisture
will likely allow for a few heavier showers and perhaps an isolated
thunderstorm or two, especially with any activity during the
afternoon coinciding with peak heating.

By late Friday - Saturday, focus transitions to another shortwave
expected to be situated across the central plains with a potential
developing convective complex well to our southwest potentially
affecting a portion of the forecast area for Saturday. Lots of
uncertainties at this point, but given stronger westerly flow aloft
and an increasingly unstable airmass, the potential is certainly
there for another round of showers/storms. Worth monitoring the
potential for severe weather through this time frame as well with
SPC's latest Day 3 outlook painting areas just to our west in
Marginal/Slight Risk. Several degrees warmer for Saturday's highs...
ranging from the mid-upper 80s area-wide.

Broad cyclonic flow expected to prevail to wrap up the weekend into
the start of next week with a relatively active pattern continuing.
Several additional shower/storm chances Sunday through Tuesday,
although no period looks like a washout at this point. Warm
temperatures continue with highs mainly in the upper 80s.

Gillen

&&

.AVIATION...
For the 00Z TAFs...

632 PM...Forecast concerns include...

Chance of showers/isolated thunderstorms early this evening.
Chance of fog Thursday morning.
Chance of showers Thursday morning.
Wind directions overnight/Thursday morning.

Isolated showers will continue through sunset and there is still
a chance for an isolated thunderstorm. However...the bulk of the
thunderstorms have been further east across northern IN where
better instability exists. Much of this activity will diminish
with sunset. There is a small chance of a few showers toward
daybreak and mainly near the lake and then there will be another
chance of showers Thursday afternoon. Confidence for both of these
time periods is rather low and no mention with this forecast.

Winds are expected to remain north/northeast this evening with
speeds in the 10-15kt range and maybe a few higher gusts. Speeds
should relax some later this evening when directions may shift
back to north/northwest...including at ord/mdw. Confidence for
this shift is low and have not included it yet...but may need to
include mention with the 03z update. Winds will turn back to the
north/northeast Thursday morning with speeds into the 10-12kt
range.

Patchy fog will be possible overnight into Thursday morning...
mainly south of the terminals and even there confidence is low.
Could also be some fog in the rfd area but too much uncertainty
to include any mention for now. cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Aug 14, 4:37 PM CDT, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
437 PM CDT Wed Aug 14 2019

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
152145-
Winnebago-Boone-McHenry-Lake-Ogle-Lee-De Kalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Porter-Newton-Jasper-Benton-
437 PM CDT Wed Aug 14 2019 /537 PM EDT Wed Aug 14 2019/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Limited hail risk...up to quarter size.
     Limited damaging wind risk...up to 60 mph.
  Limited Flooding Risk.

DISCUSSION...

 The severe thunderstorm threat for this evening appears to be
 very limited. Enough instability and wind shear still exists for
 a storm briefly to become organized and strong enough to generate
 a hail or wind report, especially along the lake breeze, but
 current trends suggest this would be an isolated event. The
 tornado threat also is not zero but anything that manages to
 develop at the intersection of one of the boundaries over the
 area would likely be weak and short lived.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Limited Thunderstorm Risk.
Friday...
  Limited Severe Thunderstorm Risk.
  Limited Flooding Risk.
Saturday through Tuesday...
  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.

DISCUSSION:

Periodic shower and thunderstorm chances exist from the end of
this week into early next week.

.SPOTTER INFORMATION STATEMENT...

 Spotters may be needed this evening.

GENERAL STORM MOTION OF THE DAY:

 Moving toward the southeast at 20 to 30 mph.

LMZ740>745-152145-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
437 PM CDT Wed Aug 14 2019

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
    Limited hail risk...up to quarter size.
    Limited thunderstorm wind gust risk...up to 50 knots.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Friday through Tuesday...
  Limited Thunderstorm Risk.

Lenning

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:24 PM CDTSmall Craft AdvisoryLOT14 hr

Nearby

Beach Hazards Statements in Illinois, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.